Utah, 2017

Flood in Utah, May 13 to 19, 2017

May 13 to 19, 2017 · NWS SLC · 1 event in 1 county or zone

Planned releases at Deer Creek Dam led to flooding along the Provo River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Planned releases at Deer Creek Dam led to flooding along the Provo River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 13, 8:49 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, May 13, 8:49 AM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
949 AM MDT Sat May 13 2017

.SYNOPSIS...A weak weather disturbance will push a second cold
front across northern and central Utah today. Another weak
weather disturbance on Monday will lead in a cold Pacific storm
system for the middle and latter portions of the upcoming week.

&&

.DISCUSSION...The dry cold front that swept south across northern
Utah last night has slowed its southeastward advance this
morning. The current position of the front extends from west-
central Utah through central Wyoming. Ahead of the front gusty
southwest winds and warm temps will exist today, while to the
north of the front significantly cooler temps will be the rule.

A second front currently positioned across far northwest Utah will
bring to advance east as the shortwave over north-central Nevada
lifts northeast across far northern Utah/eastern idaho this
afternoon. Light precip trailing the cold front this morning
should increase a bit in areal coverage as the shortwave
increases synoptic lift during the early and midafternoon hours.

Increasing southerly flow aloft on Sunday/Monday will bounce temps
back up around normal to start the week. The next weakening
shortwave arriving Monday night/early Tuesday will be followed by
a transition to unseasonably cold and wet conditions associated
with the cold core upper low settling across the Great Basin
midweek. Widespread precip is expected Wednesday through at least
early Friday, with the potential for heavy snows in the northern
mountains.

&&

.HYDROLOGY...Significantly cooler temperatures behind last nights
cold front will slow the snow melt runoff and allow river flows to
level off and then decrease this weekend. A modest increase in
temps Sunday night/Monday will be followed by substantially cooler
temps for the middle and latter portions of the upcoming week.
Along with the cooler temps there will be widespread
precipitation across the north beginning Wednesday and continuing
into Friday. Any increases in river flows will come from low
elevation rain. The higher elevations will add additional snow,
with the potential for heavy snow at the highest elevations
through the end of the week.

&&

.AVIATION...The stable northerly flow trialing last nights dry cold
front has brought VFR conditions and northwest winds to the
terminal this morning. A second front currently over far northwest
Utah will advance east across the terminal early this afternoon.
This front will bring lower clouds down to around 6-7 kft and will
boost northwest winds this afternoon. Light showers will exist
behind the front, but these showers are not expected to change the
prevailing VFR conditions.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until noon MDT today for UTZ001-007.

WY...None.
&&

CONGER

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 13, 11:03 AM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
1203 PM MDT Sat May 13 2017

UTZ001>016-019>021-517-518-WYZ021-141300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
1203 PM MDT Sat May 13 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Area streams and rivers will remain high due to snowmelt through
tonight. Keep children and pets away from this hazard. See flood
statements for more information on any potential flooding.

Gusty southwest winds are forecast for the southeast portion of
Utah through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Area waterways will continue to run high and fast. Keep children
and pets away from this hazard.

Accumulating snow will be possible across the higher terrain by
midweek.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Utah

When
May 13, 1:00 PM MST to May 19, 9:00 AM MST
Where
Utah County, 0.97 mi NW of Vivian Park to 0.25 mi E of Orem
Cause
Planned Dam Release
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.359, -111.584

The Provo River exceeded flood stage after a planned release from Deer Creek Dam, which was necessary to make space in the upstream reservoir in anticipation of spring snow melt. Flows peaked at 1905 cfs on May 17, before gradually decreasing through the week. The flood waters undercut the Provo River Trail near Canyon Glen Park, causing the Utah County Sheriff to close the trail, but otherwise damage was minimal due to planning and mitigation.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702535.